Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 186, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 24, 2007, 4:12 PM EDT for McDowell County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2007, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 24, 2007, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:30 PM EDT | HAIL 0.75 | 3 Sse War, WV | HEAVY RAIN...GUSTY WINDS AND PENNY SIZE HAIL AT BERWIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 242013
SVRRLX
WVC047-242100-
/O.NEW.KRLX.SV.W.0186.070824T2012Z-070824T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT FRI AUG 24 2007
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 407 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WAR...OR ABOUT 11 MILES
NORTH OF RICHLANDS...AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JUST SOUTH OF WAR BY 420 PM EDT...
7 MILES SOUTH OF GARY BY 455 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
3735 8184 3739 8134 3731 8138 3728 8138
3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2012Z 264DEG 12KT 3725 8170
$$
252 follow-up statements
000
WWUS51 KRLX 242039
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT FRI AUG 24 2007
WVC047-242100-
/O.CON.KRLX.SV.W.0186.000000T0000Z-070824T2100Z/
MCDOWELL WV-
437 PM EDT FRI AUG 24 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MCDOWELL COUNTY...
AT 435 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. PENNY SIZE HAIL WAS REPORTED IN BERWIND
AROUND 430 PM. THIS STORM WAS LOCATED NEAR CUCUMBER...OR ABOUT 11
MILES NORTHWEST OF TAZEWELL...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ELBERT AND 7 MILES SOUTH OF GARY BY 455 PM EDT...
JENKINJONES AND 6 MILES SOUTHWEST OF ANAWALT BY 500 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
3735 8184 3739 8134 3731 8138 3728 8138
3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2037Z 264DEG 12KT 3726 8160
$$
25000
WWUS51 KRLX 242057
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT FRI AUG 24 2007
WVC047-242107-
/O.EXP.KRLX.SV.W.0186.000000T0000Z-070824T2100Z/
MCDOWELL WV-
457 PM EDT FRI AUG 24 2007
...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL COUNTY EXPIRES AT 500
PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3723 8171 3725 8174 3728 8176 3728 8180
3735 8184 3739 8134 3731 8138 3728 8138
3725 8147 3720 8155 3720 8167
TIME...MOT...LOC 2057Z 264DEG 12KT 3727 8152
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:05 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 2:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 205 PM EDT FRI AUG 24 2007 .SYNOPSIS... DRY AND HOT WEATHER CONTINUES THROUGH SATURDAY...AS HIGH PRESSURE REMAINS CONTROL OF THE WEATHER. A COLD FRONT APPROACHES SATURDAY NIGHT WITH SHOWERS AND THUNDERSTORMS RETURNING THROUGH SUNDAY MORNING. ANOTHER COLD FRONT APPROACHES THE AREA ON THURSDAY. && .NEAR TERM /THROUGH SATURDAY/... OVERALL...LITTLE CHANGE TO THE FORECAST THROUGH SATURDAY AS THE UPPER LEVEL RIDGE REMAINS IN PLACE UNTIL VERY LATE IN THE AFTERNOON ON SATURDAY. HAVE GONE PRETTY MUCH WITH A PERSISTENCE FORECAST TONIGHT AS THE HIGHER DEW POINTS SHOULD ONCE AGAIN KEEP TEMPERATURES UP ACROSS THE OHIO VALLEY. HAVE GONE TOWARD THE WARMER FWC FOR TEMPERATURES WITH AGAIN SOME PATCHY RIVER VALLEY FOG IN THE SHELTERED VALLEY LOCATIONS. ON SATURDAY...THE FRONT IS SLOW TO ARRIVE NOT REACH THE OHIO RIVER UNTIL AFTER 00Z. SO HAVE SLOWED THE ONSET OF THE CLOUDS AND THE PRECIPITATION AND ALSO TWEAKED THE TEMPERATURES UP A DEGREE OR TWO IN THE EAST...BASED ON A TOUCH MORE SUNSHINE. HAVE ALSO SLOWED THE ONSET OF PRECIPITATION...KEEPING THE EASTERN LOWLANDS ON THE DRY SIDE. FOR TEMPERATURES...LEANED TOWARD THE MAV NUMBERS AGAIN. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... A COLD FRONT WILL SWEEP THROUGH THE AREA SATURDAY NIGHT INTO EARLY SUNDAY. MODELS SHOW H5 WAVE DIMINISHING IN INTENSITY AS IT APPROACHES TO SOUTHEAST OH AND WEST VIRGINIA DURING THIS TIME FRAME...WITH THE GFS BEEN A LITTLE STRONGER WITH THE MID LEVEL FORCING. CARRYING LIKELY POPS ACROSS THE NORTHWEST AND NORTH-CENTRAL SECTIONS WHERE NAM/GFS SHOW BETTER QPF FROM 03-06Z TIME FRAME. NAM AND GFS SHOW AN AREA OF DESCENT DEEP SHEAR AROUND 40 KNOTS ACROSS THE NORTHWEST QUADRANT OF THE CWA...TOGETHER WITH BL CONVERGENCE AND AN AREA OF SFC-BASED CAPE EXCEEDING 200 J/KG. HPC HAVE PART OF THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. STRONG STORMS ARE EXPECTED...AND WILL INCLUDED IN THE HWO. MOISTURE LINGERS ALONG THE EASTER MOUNTAINS KEEPING SLIGHT CHANCE FOR PRECIPITATION THRU SUNDAY EVENING. SOME CLOUDINESS AND H8 TEMPS AROUND 17C SUGGEST COOLER TEMPS THAN THE PREVIOUS DAYS...BUT SILL ABOVE NORMAL FOR SUNDAY. WENT CLOSE TO FWC/MAV BLEND SAT NIGHT AND SUNDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A SLOW WARMING TREND IS IN SCHEDULE AS DRY WEATHER IN THE FORM OF PLENTY OF SUNSHINE WITH A FRESHER NORTHERLY FLOW SETTLES OVER THE AREA MONDAY THRU THURSDAY. ANOTHER COLD FRONT APPROACHES FROM THE WEST ON THURSDAY MORNING... BRINGING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS THUR THURSDAY NIGHT. FOLLOWED HPC GUIDANCE FOR SKY COVER ON DAY 4 (TUESDAY)...BUT INCREASE CLOUDS DAY 5 (WEDNESDAY AS THE FLOW TURNS FROM THE SOUTH AND SOUTHEAST PUSHING MOISTURE OVER THE MOUNTAINS. ADJUSTED DEWPOINTS DOWN THROUGH THE PERIOD TO ACCOUNT FOR AFTERNOON MIXING AND NIGHT TIME RECOVERY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... OVERALL THE PERSISTENCE PATTERN SHOULD HOLD FOR ONE MORE PERIOD AS THE UPPER LEVEL RIDGE REMAINS IN CONTROL ACROSS THE OHIO VALLEY. VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON HOURS. NOT ANTICIPATING ANY CONVECTION AT THIS TIME AS THE MOISTURE ABOVE THE SURFACE IS VERY LIMITED AND THE UPPER RIDGE IS HELPING TO CAP OFF ANY CUMULUS DEVELOPMENT. AT THIS TIME SATELLITE IS ONLY SHOWING CU DEVELOPMENT IN THE LAST HOUR OR SO OVER THE RIDGES. FOR TONIGHT...SHOULD AGAIN SEE MAINLY CLEAR SKY WITH PATCH RIVER FOG IN AREAS THAT HAVE SEEN IT IN PREVIOUS NIGHTS...CKB/EKN/BKW WITH MVFR CONDITIONS MAINLY. EKN COULD SEE LOWER CONDITIONS SHOULD THE WIND STAY CALM. ON SATURDAY...THE FRONT IS STILL FAR ENOUGH WEST MOST OF THE DAY TO ALLOW VFR CONDITIONS TO PREVAIL. WINDS WITH BE A TOUCH STRONGER OUT OF THE SOUTHWEST WITH THE FRONT APPROACHING. AVIATION OUTLOOK SATURDAY THRU TUESDAY...IFR CONDITIONS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING WITH THUNDERSTORMS...ACCOMPANYING THE COLD FRONTAL PASSAGE. && .CLIMATE... RECORD HEAT FORECAST TODAY AT MANY LOCATIONS... SITE FCST HIGH RECORD/YEAR CRW 100 98/1918 HTS 100 98/1943 BKW 93 87/1998 PKB 98 96/1959 EKN 92 91/1993 && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/ESS NEAR TERM...ESS SHORT TERM...ARJ LONG TERM...ARJ AVIATION...ESS CLIMATE...ESS
Hazardous weather outlook, Aug 24, 2:30 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT FRI AUG 24 2007 VAZ003-004-WVZ016-018-020-027>040-046-047-251830- DICKENSON-BUCHANAN-ROANE-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 230 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-251830- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE- CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- 230 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT TEMPERATURES ARE FORECAST THIS AFTERNOON WITH TEMPERATURES NEARING THE 100 DEGREE MARK. THE HOT TEMPERATURES COMBINED WITH DEW POINTS IN THE UPPER 60S..WILL RESULT IN HEAT INDICES OF JUST OVER 100. A DEW POINT OF 70 WITH A TEMPERATURE OF 97...FOR EXAMPLE...BRINGS THE HEAT INDEX TO 105 DEGREES...WHICH WOULD WARRANT A HEAT ADVISORY. DEW POINTS ARE EXPECTED DECREASE SLIGHTLY IN THE AFTERNOON HOURS TO BELOW THE 70 DEGREE MARK DURING THE HOTTEST PART OF THE DAY. HOWEVER...IF IT APPEARS THE AFOREMENTIONED VALUES WILL PAN OUT...THEN A HEAT ADVISORY WOULD NEED TO BE HOISTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY. DAYTIME HIGHS WILL BE A FEW DEGREES COOLER AT MOST AREAS. HEAT INDEX VALUES WILL STILL BE AROUND THE 100 DEGREE MARK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-084-085-WVZ008>011-017-019-251830- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD- PLEASANTS-TYLER-WIRT-RITCHIE- 230 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL POSE A SLIGHT RISK FOR SEVERE WEATHER ACROSS NORTHERN SECTIONS OF SOUTHEAST OHIO...AND NORTHWEST PARTS OF WEST VIRGINIA SATURDAY NIGHT INTO SUNDAY. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH SOME HAIL AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 24, 3:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 SSE VANSANT 37.18N 82.06W
08/24/2007 E0.75 INCH BUCHANAN VA DEPT OF HIGHWAYS
PENNY SIZE HAIL AT DESKINS.
&&
PGNearby
Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.